Skin and bone problems after steroids use

How long does it take for your skin to recover after steroids use? My Mum has been on 30mg for a few months and has recently tapered down to 10mg. she has itchy rashes but I wanted to know how long it took any of you to recover good skin condition? Do you have to be off the steroids totally or is being on 10mg going to allow her skin to regain better condition?

Also did anyone here get any bone problems after six months of steroids use?

20 Replies

oldestnewest
  • Yes I have had bone problems which I didn't have before the disease was diagnosed and treatment drugs started. After 6 months I had a broken vertebrae and after 8 months a wrist fracture from a minor fall. After nine months I thought I had broken a rib just by stretching as the pain was so intense. But x-ray didn't prove any thing on that. I am currently waiting a bone density x-ray result. So far I haven't noticed any rashes on my skin.

  • How long were you on steroids for and what dose Humble?

  • Have been on steroids since Jan 13. Started on 6omg tablets plus 100mg Iv steroids then went onto cyclo iv and 6o mg steroids. Gradually reduced to 10 mg steroids month 10 after going back up to 15mg when relapse.-

  • I have severe Osteoporosis and Ankylosing Spondylitis, due to being on steroids for Takayasus. Disease. Made several attempts to come off steroids, but no joy. I am on 5mgs daily

  • How long were you on steroids for and what dose before you had problems Rosie?

  • Been on steroids over 40 years . Mostly been on 5 mgs , tho been increased at times

  • I have avascular stenosis on my left hip, and await a hip replacement in the near future. Both my renal and orthopaedic consultants have said that this may be the steroids (currently on 10-mg per day). I am still waiting for my flare to clear up before they can do the op.

  • How long did this take Wegners?

  • I have been in pain with my hip for at least 2 months and have had a scan. It has only come to the fore in the last month. As if we didn't have enough to put up with. Just finished a 900mg dose of cyclophos and hip pain deadened a bit. Going for pre op and clinic with my renal consultant next week. Hope your mother's problems resolve soon.

  • What I wanted to know was how long have you been on steroids? Mum is doing ok at present but after such a serious illness the recovery time is greatly extended, hence I'm trying to find out if the skin problems steroids cause are going to clear up. Rough hospital staff have already caused her injury to her skin so I'm hoping the lower dose of steroids she is on now will allow her skin to return to normal soon?

    Mum needed a new knee before all this started so she is in the same boat as you really.

  • Hi I have been on steroids since 2007 and only skin problems i seem to get is when I get sweaty in certain areas and have to be careful other wise the skin gets very inflammed

  • What dose were you taking Kath?

    Mum uses dermatoligical E45 cream which seems to work well to stop the itching, she is now on 7.5mg steroids so the next few days should be interesting...

  • still on 10mg one day 7.5 next as this seems to be the lowest Ican be on

  • Don't know if this is any use, to you. I have been on steroids, along with 'heaps' of other stuff, for about sixteen years. I haven't however had any skin reactions, as such, but I am 'at risk' of fungal infections and the like; due to the immunosuppression.

    Can't add much more, sorry

    AndrewT

  • Back in 1998 a Consultant seeing the thin,dry flaky skin covering on my legs especially the shin bone area and warned me of the possibility of developing ulcers and to keep my skin moist. He placed me on Diprobase cream for which I then had a small tube. When that ran out my doctor continued the Diprobase prescription but now I get it in 500 g tub with plunger dispenser. I apply it regularly.

    I had suffered Cerebral Granulomatous Angitiis (Systemic Vascilitiis), the brain damage caused Epilepsy(now controlled by Gabapentin but not before I suffered a severe burst fracture of spine at L4) placed into remission by much chemotherapy over the years, Azothioprine 4 1/2yrs, steroids etc.

    The Gabapentin was originally designed to cure nerve pain so for me it does two jobs of controlling Epilepsy and to lessen spinal pain.

    So perhaps Diprobase, used regularly will help ward off infections.

  • hi,

    I have been on 10mg of predis. for the last few months now. in total I have been on it since march so 7 months and i noticed my skin was really thinning a few months in when I was probably still on 40mg of predisnolone.

    I haven't really noticed much rashes but i do find minor frictions cause grazes and tears. I can easily be bruised and things don't heal or fade until a good few weeks after.

    So I don't really think it makes a difference to me personally how much the dosage is, I reckon its more because of long term steroid use. I have no idea when I can be off it altogether but from the last conversation with my consultant doesn't seem to be for another 2-3 years.

    I did also use diprobase cream - but I used it for having dry skin - which worked wonders! I think this is worth asking GP to prescribe for - I can recall when I was in hospital they offered it to me for some skin rashes which were really itchy also and they really did help, which is why I asked for it again from my GP.

  • When I started with the serious crop of illnesses I was just 49 and prescription payment wise the Epilepsy part meant free prescriptions via a special exemption card I applied for otherwise with the expense would be incredible (season tickets aside) so if Diprobase is the route to take ensure it is the 500G Tub, with dispenser, it lasts.Being over 60 now they are all free.

  • I will find out if this is suitable for Mum. Consultant said today that Mum is already on medication that would treat osteoporosis so a dexa scan would be no use? Good diet and gentle exercise are advised and she will stay on septrin for now.

    Her steroids dose was rapidly decreased to now 7.5mg but will stay at that for a while as things settle down.

  • Luggsey, I am on meds for osteoporosis and just had my second Dexa scan. i have two compression fractures in my back. The point is preds are reknown for causing osteoporosis. As for the skin, I am scarred on my arms where

  • I've not had rashes but have definitely noticed a minor fall or cut what would have been a bruise or graze is now a bleeding cut! And it takes me 5x longer than before to heal.

    I did read somewhere long term medication causes the skin to become thinner. So I guess that is the reason for it.

    For me the annoying part is the healing process and the fact that things that happen to my skin hurt me a lit more and I have a high pain threshold. I would never feel the pain of a fall/graze before, but now I do. Even when someone pinches me I feel the pain...

    I've had GPA vasculitis Feb 2013 and started off 60mg predisnolone and am now on 10. No more cyclo. But started methotrexate in substitute 2000mg.

You may also like...